Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 160, NWS Pittsburgh, PA

July 12, 2003Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 12, 2003, 5:24 PM EDT for Preston County, West Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2003, 5:24 PM EDT (21:24 UTC)
Expired
Jul 12, 2003, 6:30 PM EDT
In force
66 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 12:40 PM EDTSevere Thunderstorm WatchSPC5 hr
Jul 12, 5:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:22 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 12, 3:22 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT SAT JUL 12 2003

THUNDERSTORMS ARE POPPING UP ALL OVER THE SOUTHERN PORTION OF THE
CWA.  REPORTS OF VARIOUS SIZED HAIL ARE BEING RECEIVED REGULARLY.

THESE STORMS ARE IN ASSOCIATION WITH A VIGOROUS SHORT WAVE MOVING
THROUGH THE AREA.  THIS WAVE SHOULD BE THROUGH THE AREA BY AROUND
6 PM.  LINGERING ENERGY AND ANOTHER UPPER LEVEL DISTURBANCE COULD
KICK OFF SHOWERS OVERNIGHT...MAINLY OVER THE MOUNTAINS.

THINGS WILL IMPROVE TOMORROW THROUGH THE REST OF THE WEEK WITH ONLY
SLIGHT CHANCES OF PRECIP EXPECTED.

FCSTID =  66
PIT   57  78  59  81 /  30  10  10  20
HLG   57  79  60  82 /  30  10  10  20
MGW   59  79  61  83 /  30  10  10  20
ZZV   58  80  61  83 /  30  10  10  20
PHD   57  79  60  82 /  30  10  10  20
FKL   54  75  57  78 /  30  20  10  20
DUJ   53  74  55  77 /  30  20  10  20
LBE   56  79  58  82 /  30  10  10  20
BTP   55  77  58  80 /  30  10  10  20
IDI   55  77  58  79 /  30  10  10  20
ODM   53  77  55  80 /  30  10  10  20

.PBZ...
MD...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONE MDZ001.

OH...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES
PAZ020>021...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

CAT
Hazardous weather outlook, Jul 12, 1:06 PM EDT, 4 hours 18 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-122100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 PM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...THIS EVENING

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA FROM
COLUMBIANA COUNTY OHIO AND SOUTH.  THE PRIMARY THREAT FROM THESE
STORMS IS LARGE HAIL AND DAMAGING WINDS.  AN ISOLATED TORNADO IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

In the hours before

Local storm report, Jul 12, 3:45 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
345 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    POWHATAN POINT            OH   .88 INCH HAIL
07/12/03   BELMONT                        REPORTED BY EMERGENCY
                                          MANAGEMENT
Special weather statement, Jul 12, 3:55 PM EDT, 1 hour 29 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-122200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT SAT JUL 12 2003

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT SATURDAY
EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          FAYETTE         GREENE
  WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Local storm report, Jul 12, 4:04 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
404 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    MORGANTOWN                WV   .75 INCH HAIL
07/12/03   MONONGALIA                     REPORTED BY
PUBLIC
Local storm report, Jul 12, 4:53 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
453 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    MORGANTOWN                WV   .75 INCH HAIL
07/12/03   MONONGALIA                     REPORTED BY
PUBLIC

0430 PM    MORGANTOWN                WV   FLASH FLOODS
07/12/03   MONONGALIA                     STREAMS OVER ROADWAYS IN
                                          MORGANTOWN.REPORTED BY
                                          TRAINED OBSERVER
Local storm report, Jul 12, 5:03 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
503 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    CASCADE                   WV   WIND DAMAGE
07/12/03   PRESTON                        NUMEROUS TREES DOWNED.
                                          REPORTED BY LAW ENFORCEMENT

0425 PM    MASONTOWN                 WV   WIND DAMAGE
07/12/03   PRESTON                        NUMEROUS TREES DOWNED.
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Jul 12, 5:13 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
513 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    GREER                     WV   WIND DAMAGE
07/12/03   MONONGALIA                     NUMEROUS TREES DOWNED.
                                          REPORTED BY LAW ENFORCEMENT

0355 PM    MORGANTOWN                WV   .75 INCH HAIL
07/12/03   MONONGALIA                     REPORTED BY SKYWARN
                                          SPOTTERS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:48 PM EDTSevere Thunderstorm WarningPBZGreene57 min
Jul 12, 3:30 PM EDTSevere Thunderstorm WarningPBZBelmont60 min
Jul 12, 2:45 PM EDTSevere Thunderstorm WarningPBZMarshall60 min
Jul 12, 3:13 PM EDTSevere Thunderstorm WarningPBZMonongalia62 min
Jul 12, 3:46 PM EDTSevere Thunderstorm WarningPBZPreston74 min
Jul 12, 4:26 PM EDTFlash Flood WarningPBZMonongalia3 hr
Jul 12, 4:39 PM EDTFlash Flood WarningPBZPreston3 hr
Jul 12, 4:46 PM EDTFlash Flood WarningPBZMarion3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.